Strange side effect of pills bought on street
It was a regular day at the clinic where I worked as an addiction psychiatrist.
It was a regular day at the clinic where I worked as an addiction psychiatrist. I had a full schedule of patients who struggled with drug use and other psychiatric diagnoses.
For the previous several months, one of my regular patients had been a 30-year-old woman who had been in treatment with us for about six months. She was experiencing anxiety and had a history of abusing alcohol and sedative pills. One of her treatment goals was to begin to discuss her sedative use with me so we both could have a better understanding of her drug-use patterns. We discussed what led her to use drugs and what their effects were on her.
That day, she said she was anxious and then hesitated. "I had a really strange thing happen the other day. . . . I had to pee and I couldn't go." As we dissected the incident further, she recognized that her symptoms started about one hour after she took "a few Ativan tablets" she'd bought on the street.
Ativan (generic name, lorazepam) is used to treat anxiety disorders and anxiety associated with depression, but it also is addictive and sometimes abused - hence its availability on the street.
I suggested that if she brought any remaining pills to her next appointment, we might be able to figure out what happened.
One week later, she came back. She carefully extracted a small white tablet from among the candy mints she carried in a clear plastic box. I searched my Physicians' Desk Reference, a manual that can be used to identify pills by embossed lettering and images. Together, we found an exact replica of the pill she had.
The mystery was solved. She thought that she had bought Ativan but instead we identified it as benztropine (Cogentin). This is an anticholinergic medicine used to treat Parkinson's disease and similar syndromes. Anticholinergic effects can include sedation and an inability to urinate normally. My patient was embarrassed but relieved that we had discovered the reason for her unusual symptoms. For the next several months, she continued to work with me and improved in both her drug use and anxiety.
Karen Y. Mechanic is a psychiatrist at Fox Chase Cancer Center who specializes in addiction medicine and psychiatric oncology. She has written for numerous publications and blogs for the Huffington Post.
Read more from the Check Up blog »